Kentucky, 2005

Hail in Kentucky, June 6, 2005

June 6, 2005 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 6, 2:10 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT MON JUN 6 2005

.DISCUSSION...

TONIGHT THRU WEDNESDAY...
MAIN CHALLENGE TONIGHT THROUGH WEDNESDAY NIGHT WILL BE POPS. FRONTAL
BOUNDARY FROM PA ACROSS SRN OH HAS RESULTED IN ENHANCED CU
FIELD...BUT MAIN CONVECTION HAS BEEN OVER WV. THIS FRONT WILL STALL
OUT AND WASH OUT NEAR THE OHIO RIVER AND WILL NOT BE A SIGNIFICANT
FACTOR FOR US. THE BIGGER PLAYER FOR US IS THE MID/UPPER SHORT WAVE
TROF OVER THE LOWER MS VALLEY. CONVECTION HAS BEEN SPREADING NORTH
ACROSS WESTERN TN...AND SOME INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY IN WEST AND CENTRAL KY CAN BE EXPECTED EARLY THIS
EVENING...BUT MAINLY WEST OF OUR FORECAST AREA. THE TROF OVER THE
LOWER MS VALLEY WILL DRIFT NE...WITH A SERIES OF RIPPLES MOVING
AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH THE NEXT FEW DAYS.
THERE ARE SOME DIFFERENCES IN THE DETAILS OF HOW THIS IS HANDLED BY
THE MODELS...BUT THE MAIN IDEA IS THAT THERE WILL BE INCREASED
CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. THE MET
MOS POPS LOOK TOO HIGH BASED ON THE NAM ITSELF AND THE OTHER
MODELS...AND WILL STAY CLOSER TO THE MAV MOS POPS FOR THE NEXT 48
HOURS. BUT WILL KEEP POPS IN CHANCE CATEGORY ON WED AS WELL EVEN
THOUGH MAV MOS HAS LIKELY POPS. THIS BASED ON RECENT TRENDS. AIR
MASS BASICALLY THE SAME THE NEXT COUPLE OF DAYS WITH DAYTIME HIGHS
DETERMINED BY THE AMOUNT OF SHOWER AND THUNDERSTORM ACTIVITY. WILL
KEEP HIGHS IN THE MID AND UPPER 80S THE NEXT COUPLE OF DAYS...A
LITTLE BIT LOWER THAN TODAY...SINCE MORE CONVECTION IS EXPECTED THE
NEXT COUPLE OF DAYS.

WITH FORECAST PRECIPITABLE WATER 1.5 TO 1.8 INCHES THE NEXT COUPLE
OF DAYS...AND ANY THUNDERSTORMS TO BE SLOW MOVING...ISOLATED FLASH
FLOODING WILL BE A THREAT.

EXTENDED DISCUSSION...(THURSDAY THROUGH MONDAY)

FEW IF ANY CHANGES IN THE EXTENDED WITH MODELS CONTINUING TO
ADVERTISE A BROAD EASTERN CONUS RIDGE. EXTENDED FORECAST IS LIKELY
TO SOUND LIKE A BROKEN RECORD. IT WILL BE A TYPICAL SUMMER TIME LIKE
PATTERN...WITH PLENTY OF MOISTURE IN PLACE FROM THE GULF OF MEXICO
TO MAKE OUR WEATHER HAVE THAT UNCOMFORTABLE STICKY FEEL. AIR MASS
CURRENTLY OVER THE SOUTHEASTERN CONUS TO DRIFT OUR WAY BY MID WEEK.
CONVECTION IN THAT AREA HAS BEEN LIMITED TO THE DAYTIME HOURS...VERY
DIURNALLY DRIVEN. THEREFORE...LEFT NIL POPS IN THE EXTENDED FOR THE
OVERNIGHT HOURS...LEAVING CHANCE POPS DURING THE DAY AND EARLY
EVENING. TRENDED POPS UP FOR THE THURSDAY...FRIDAY TIME FRAME SINCE
MODELS HAVE BEEN VERY CONSISTENT WITH DIURNALLY DRIVEN SHOWER
ACTIVITY AND SINCE GUIDANCE IS COMING IN WITH LIKELY POPS. BIGGEST
CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING WITH ANY
THUNDERSTORM ACTIVITY. ANY STORMS WILL HAVE HIGH PWS AND STEERING
WINDS WILL BE LIGHT...MEANING VERY SLOW MOVEMENT. PROBABLY WILL
ADDRESS THIS IN THE HWO.

THEREAFTER...A FEW SHORTWAVES PASSING TO THE NORTH LATE IN THE
PERIOD WILL GRADUALLY WEAKEN THE EASTERN CONUS RIDGE. THIS WILL SET
THE STAGE FOR A STRONGER EARLY TO MIDWEEK SHORTWAVE AND COLD FRONT.

&&

.PREV DISCUSSION...

1117 AM EDT MON JUN 6 2005

TEMPERATURES WERE RUNNING 1 TO 4 DEGREES WARMER THIS MORNING AT 15Z
COMPARED TO YESTERDAY MORNING. HAVE UPPED AFTERNOON TEMPERATURES IN
THE GRIDS A COUPLE OF DEGREES BASED ON CURRENT READINGS AND
YESTERDAY/S HIGHS. WITH WEAK COLD FRONT OVER OHIO SHOULD PROVIDE A
BETTER FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND WILL LEAVE THE 30-40 POPS FOR THIS AFTERNOON AS IS. WITH MORE
CONVECTION THIS AFTERNOON TEMPERATURES WOULD BE HELD IN CHECK...BUT
WITH READINGS ALREADY WARMER THAN YESTERDAY AT THIS TIME SHOULD SEE
HIGHS NEAR OR A LITTLE ABOVE YESTERDAY/S READINGS. RECORD HIGHS
POSSIBLE IN A FEW LOCATIONS. HAVE UPDATED FORECAST PACKAGE.

405 AM EDT MON JUN 6 2005

07Z SFC ANALYSIS SHOWS HIGH PRESSURE STILL IN PLACE OVER THE
SOUTHEAST WITH A WEAK AND STALLING COLD FRONT NORTHWEST OF THE OHIO
RIVER. ON SATELLITE...A FEW THUNDERSTORMS SHOW UP OVER NORTHEAST
INDIANA ALONG THIS FRONT...OTHERWISE SKIES ARE MOSTLY CLEAR ACROSS
KENTUCKY WITH SOME FOG EVIDENT IN THE EASTERN VALLEYS. ON RADAR...
JUST A COUPLE OF ROGUE SHOWERS ARE TRYING TO BUILD OVER THE
CUMBERLAND VALLEY. THANKS TO THE CLEAR SKIES AND LIGHT WINDS...A
MODERATE RIDGE TO VALLEY TEMPERATURE SPLIT HAS SET UP WITH READINGS
RANGING FROM THE MID 60S IN THE VALLEYS TO MID 70S ON THE RIDGES AT
3 AM.

THE MODELS ARE IN DECENT ENOUGH AGREEMENT ALOFT GIVEN THE WEAK FLOW
IN OUR VICINITY. A WEAK SUBTROPICAL RIDGE WILL REMAIN IN PLACE OVER
THE REGION THROUGH THE FORECAST PERIOD. A TROUGH MOVING OUT OF THE
NORTHERN GREAT LAKES...AND WEAKENING ON ITS WAY TO BEING ABSORBED
INTO THE DEEPER HUDSON BAY LOW...TODAY APPEARS TO BE THE ONLY
DISTURBANCE AFFECTING THIS PATTERN OVER THE NEXT WEEK OR SO. NEVER
THE LESS...ITS INFLUENCE BARELY BRUSHES NORTHERN KENTUCKY THIS
MORNING AND THUS FAR IS SHOWING LITTLE EFFECT. FOR THE REST OF
THE WEEK...IT APPEARS THAT A TYPICAL SUMMERTIME PATTERN WILL BE IN
PLACE WITH THE JET STREAM RUNNING WELL NORTH OF KENTUCKY ALLOWING
SUMMERY DIURNAL TRENDS TO DOMINATE.

SENSIBLE WEATHER WILL FEATURE A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY THAN DURING THE PAST COUPLE OF DAYS AS THE WEAK
FRONT SLOWLY PRESSES INTO EAST KENTUCKY. HIGH INSTABILITY...THIS
BOUNDARY...AND SOME DIVERGENCE ALOFT SHOULD GENERATE SCATTERED
THUNDERSTORM ACTIVITY THIS AFTERNOON DESPITE A LACK OF A REAL SFC
BASED TRIGGER. THE REST OF THE WEEK WILL FEATURE A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS BENEATH THE WEAK SUBTROPICAL RIDGE. THE ACTIVITY SHOULD BE
RATHER LIMITED THROUGH MIDWEEK BUT INCREASE A BIT MORE HEADING INTO
WEEKEND AS MOISTURE BUILDS THROUGH THE AREA. TEMPERATURES WILL RUN
ABOVE NORMAL...DURING THIS TIME...AND BE HIGHLY DEPENDENT ON WHERE
THE SHOWER AND THUNDERSTORM ACTIVITY OCCUR.

MOS TEMPS ARE EXHIBITING A PRETTY LARGE SPREAD OVER THE NEXT 60
HOURS. THE WARMER NUMBERS WERE BEST ON SUNDAY AND GIVEN MY DOUBTS
ABOUT WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY WILL HEDGE
SIMILARLY THIS MORNING. ACCORDINGLY...WENT A DEGREE OR SO ABOVE THE
MET AND SEVERAL ABOVE THE MAV FOR HIGHS TODAY. THE GFS NUMBERS
LOOKED BEST FOR HIGHS TUESDAY AND WEDNESDAY. AS FOR LOWS...PUT IN A
BIT MORE OF A RIDGE TO VALLEY TEMP SPLIT FOR THE GRIDS EACH NIGHT.
WITH THE POPS...PRETTY MUCH WENT LOWER THAN THE MOS COMPOSITE...
PLACING A DIURNAL PEAK IN THE GRIDS AROUND 21Z EACH DAY AND A VALLEY
AROUND 09Z.

RAN MY STANDARD PROCEDURE TO POPULATE DEWPOINTS AND WINDS FROM THE
ETA12 THROUGH 84 HOURS. ADJUSTED THEM BOTH FOR MORE OF A TYPICAL
DIURNAL CURVE AND CORRECTED THE DEWPOINTS THAT CAME IN ABOUT 5
DEGREES TOO HIGH RIGHT OFF THE BAT...AND HAVE ROUTINELY PEAKED TOO
HIGH IN THE AFTERNOONS. THE REST OF THE GRIDS WERE IN GOOD SHAPE.
FOR THE MOST PART USED THE EXISTING MAX AND MIN TEMP GRIDS WITH SOME
NUDGING TOWARD THE ETA12 AND A FINE TUNING OF THE CCF POINTS AND
OTHER TRICKY SPOTS. OTHERWISE...ONLY HAD TO NUDGE THE POP AND SKY
GRIDS A SMALL BIT TO MATCH THE LATEST FORECAST THOUGHTS.

845 PM EDT SUN JUN 5 2005

CONVECTION HAS CEASED WITH LOSS OF HEATING. MOSTLY CLEAR SKIES REIGN
ACROSS THE AREA. LOOKING UPSTREAM...MODELS HAVE OVERPLAYED
CONVECTIVE DEVELOPMENT SOUTH OF INDIANA WHERE BEST FORCING CONTINUES
TO PUSH EAST AND NORTHEAST. HAVE A HARD TIME BELIEVING THAT EVEN 20
PERCENT COVERAGE WILL EXIST OVERNIGHT TONIGHT WITH LOSS OF HEATING
AND OVERPLAYED MID-LEVEL FORCING UPSTREAM. WILL BLEND INTO EXISTING
SCATTERED COVERAGE TOMORROW WITH THE APPROACH OF THE FRONT AIDING IN
FORCING. WITH MOSTLY CLEAR SKIES HOLDING THROUGHOUT THE
NIGHT...EXPECT MORE PATCHY FOG AND A SLIGHT RIDGE/VALLEY SPLIT IN
THE EASTERN HALF OF THE CWA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SBH
Hazardous weather outlook, Jun 6, 2:09 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT MON JUN 6 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
310 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REST OF THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE COULD CONTAIN GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH FLOODING WILL BE
A THREAT DUE TO THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

RAY

The radar

The Jackson,KY radar (KJKL), 131 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
June 6, 6:36 PM EST
Where
Pulaski County, Tateville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -84.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451651.